This case was recently published in the medical journal BMC Psychiatry. An unnamed 50-year-old man from Austria reportedly came to the doctor with symptoms of a bacterial infection due to a respiratory illness that required antibiotics to treat. The man claimed that he heard the voice of God after taking antibiotics.
However, the man, who had never taken antibiotics before in his life, soon discovered that he was one of the few people in the world who experienced psychedelic hallucinations due to conventional antibiotics.
The report described that the man initially had mood swings, felt irritable, and began to believe he was dying.
And then he began to hear voices that were not in reality.
He claimed that God spoke to him. The voice of God told the man that he was the Chosen One for a “special mission.”
Two days after starting a course of antibiotics, the man reported to the doctor that he was hearing the voice of God, after which he was taken to a psychiatric emergency room in Geneva, where he was treated with sedative drugs.
After some time, he was allowed to recover from pneumonia, but as soon as the man began to take antibiotics again, he heard voices again.
“Already at midnight, he again began to hear voices, felt persecuted and restless,” the doctors said.
Doctors note that the patient was diagnosed with a disorder called antibiomania – manic symptoms caused by antibiotics. This is a new disorder, first discovered in 2002, so the exact number of cases remains unknown
Antibiomania is a clinically rare occurrence, given how often antibiotics are used around the world, the authors of the report write.
A journalist from LiveScience talked about this case with Pascal Sinart , a doctor of psychiatry from the Catholic University of Leuven in Belgium, who published a review in 2017 of dozens of likely cases of anti-biomania. Including those reported in drug monitoring programs for the World Health Organization and the U.S. Food and Drug Administration.
“In my own experience, I have seen at least three cases, one with recurring episodes. But all my colleagues have had such cases too. So if you add up these numbers around the world, then we will probably get very underestimated numbers,” Sinart said.
According to the report, the Austrian patient’s antibiotic-related psychotic symptoms disappeared within a week of stopping the drug.
Sinart explained to LiveScience that the connection between antibiotics and the nervous system is not yet fully understood by researchers, but noted that certain types of antibiotics are known to affect neurotransmitters in the brain responsible for firing neurons.
“This may explain why anti-biomania occurs in such circumstances. By inhibiting an inhibitory neurotransmitter, it leads to an excitatory function,” Sinart said.
Follow us on Facebook, Instagram, And Twitter For More Interesting Content Also Subscribe To Our Youtube Channel. If you have faced any supernatural or unexplainable event then you can submit your own story to reach out to more people using our website as a medium.